Wisconsin, 2017Damaging Wind in Wisconsin, September 22, 2017
September 22, 2017 · NWS GRB · 1 event in 1 county or zone
Thunderstorms moved across northern Wisconsin along a warm front and produced isolated wind damage in Vilas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across northern Wisconsin along a warm front and produced isolated wind damage in Vilas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 22, 10:01 AM CST, 27 minutes earlier.
Area forecast discussion, Sep 22, 10:01 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1101 AM CDT Fri Sep 22 2017
New Information added to update section
.UPDATE...
Issued at 1055 AM CDT Fri Sep 22 2017
The dense fog advisory for Door county has been allowed to expire,
as satellite shows that the fog has moved offshore.
Gearing up for severe weather over north central WI, as a line of
strong to severe thunderstorms approaches. With MUCAPE around 3500
j/kg over north central WI, and sufficient deep layer shear of
25-35 kts, expect the storms to maintain their intensity as they
reach our far northwest counties. CAPE within the hail growth zone
is impressive (around 1300 j/kg) and DCAPE is strong (1300-1400
j/kg), so large hail and damaging winds are a good bet.
UPDATE
Issued at 916 AM CDT Fri Sep 22 2017
Have adjusted pops to bring a greater chance of storms to our
northwest counties today. A large cluster of thunderstorms,
with a few embedded supercell structures, have developed in
northwest WI, within an axis of strong elevated instability
(MUCAPE 3000-3500 j/kg) and moisture convergence on the nose of
a 40-45 kt low-level jet. Some of these are likely to brush
through parts of north central WI, and will bring at least a
marginal threat of severe weather.
Have adjusted fog headlines, cancelling the advisory for Manitowoc
and Kewaunee counties, and extending Door county for another
hour. Also cancelled the marine fog advisory for the bay and Lake
Michigan south of Two Rivers, and extended the northern Lake
Michigan zones through mid-afternoon.
UPDATE
Issued at 627 AM CDT Fri Sep 22 2017
Updated thunderstorm coverage further southward today to include
more of north central and northeast Wisconsin as per storm trends
over far northwest Wisconsin and eastern Minnesota early this
morning. Convection along the Wisconsin/Minnesota border south
of Duluth showing more of a west to east motion and if the storms
hold together, will move into north central wisconsin mid
morning. Even though storm motion winds and thickness plots
indicate a northeast movement, storms appear to be developing
toward the more unstable air mass, where 4000 MU capes are
centered over central MN early this morning. This more unstable
air will drift into northwest wisconsin as 850 winds turn more
SSW. Its possible later shifts may need to expand the convection
even further south into parts of central WI, but not confident of
this scenario at this time.
For fog headlines, MTW came back in at 1/4 mile, while web cams
indicate dense fog along the lake michigan shoreline. Will let the
headlines as is.
&&
.SHORT TERM...Today...Tonight...and Saturday
Issued at 318 AM CDT Fri Sep 22 2017
Primary forecast issue today into Saturday centers on fog
potential along the lakeshore and bay, convection trends over
the northwest portion of the state, and max min temperatures.
As of 300 am, fog along the lakeshore has diminished with the fog
imagery indicating pockets of fog between Two Rivers and Kewaunee
at this time. Web cams have shown improvement early this morning
but will let the lakeshore fog advisory run for another few hours
to see if redevelopment occurs. Otherwise anticipate patchy fog
along the lake will continue into the weekend with surface
dewpoints well into the 60s.
For convection trends this morning, area radars show clusters of
mainly elevated thunderstorms moving northeastward over
Minnesota. The storms will be sliding near the DLH vicinity
through 5 am. Radar does show some weaker turns showing up over
northwest Wisconsin at 3 am, but still west and northwest of
Oneida and Vilas Counties. A few meso models do track convection
originating over northeast South Dakota, over north central
Wisconsin during the morning hours. Height 850 to 300 thickness
fields indicate a southwest to northeast flow before shifting west
to east over northern Wisconsin. Surface warm front appears to
have lifted north of the area but 925 mb progs indicate a frontal
boundary over the north this morning may be the main focus of
convection across the area. Mid level clouds increasing across
this area may also be pointing out this boundary location.
Anticipate convection to continue to move mainly northeastward and
west of the area, but will continue to keep a small chance of
elevated convection over at least northern Wisconsin due to the
increasing elevated capes through today.
For tonight into Saturday, will continue the dry forecast as the
upper ridge and cap dominates. Its possible a storm may pass near
north central Wisconsin, but the potential is too low at this
time to add to the forecast.
With the warm front lifting north of the area tonight into
Saturday, south winds will continue to pump in a very warm and
humid air mass into the area. Temperatures will continue to run
nearly 20 degrees above normal.
.LONG TERM...Saturday Night Through Thursday
Issued at 318 AM CDT Fri Sep 22 2017
500mb ridge across the eastern United States will bring record or
near record warmth across our area Saturday/Sunday with highs well
into the 80s. A few readings in the lower 90s are possible on
Saturday. Showers and thunderstorms to the north and west of the
state could spill into far north-central Wisconsin at times this
weekend.
A major shift in the 500mb pattern will take place during the first
half of next week. A western ridge will build with a downstream
trough across the eastern United States. Temperatures will gradually
trend towards normal by late next week. Meanwhile, a cold front
will slowly push east towards the area on Monday, and then
across the area on Tuesday. Do have chances of showers and
thunderstorms on Monday, but confidence is low if the rain will
materialize on this day. Tuesday is looking a little bit more
interesting with stronger wind aloft (greater than 50kts) with the
area being in the right entrance region of a 100+ knot jet. If
these wind fields materialize, there may some potential for severe
weather across the area. Still pretty far out to mention severe
wording, but it is something to watch over the next few days.
Continued the small chances of showers on Wednesday with dry
conditions on Thursday as high pressure builds into the region.
Temperatures on Thursday will be close to normal. &&
.AVIATION...for 12Z TAF Issuance
Issued at 545 AM CDT Fri Sep 22 2017
Patchy IFR vsbys and cigs will linger over northeast Wisconsin
this morning, especially along the bay and lake shore. Also this
morning, mid level VFR clouds were drifting northward over parts
of central and north central Wisconsin. There is a chance for
storms over northern Wisconsin later this morning. Otherwise vfr
conditions expected today into tonight, with the exception of
patchy IFR vsbys due to fog along the lakeshore.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE.........Kieckbusch
SHORT TERM.....TDH
LONG TERM......Eckberg
AVIATION.......TDH
Hazardous weather outlook, Sep 22, 10:07 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1107 AM CDT Fri Sep 22 2017
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231615-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1107 AM CDT Fri Sep 22 2017
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will impact parts of northern Wisconsin today.
Severe storms with large hail and damaging winds are likely over
north central Wisconsin through early afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a slight chance of storms across mainly north central
Wisconsin at times from Saturday through Sunday night. These
storms are not expected to be severe.
There is a chance of thunderstorms at times Monday into Tuesday
night. It is too early to determine if any of these storms will
become severe.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any occurrences of hail or wind
gusts over 40 mph today.
LMZ521-522-541>543-231615-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1107 AM CDT Fri Sep 22 2017
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...This Afternoon and Tonight
Patchy dense marine fog will pose a hazard to mariners, mainly
north of Two Rivers.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Patchy fog will continue at times through the weekend, especially
on Lake Michigan. The fog may be locally dense at times, with
visibilities below one mile resulting in a navigation hazard for
mariners.
There is a small chance of thunderstorms Monday night through
Tuesday night.
Kieckbusch
In the hours before
Special weather statement, Sep 22, 9:14 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1014 AM CDT FRI SEP 22 2017
WIZ005-010-221645-
Vilas WI-Oneida WI-
1014 AM CDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VILAS AND WESTERN ONEIDA
COUNTIES UNTIL 1145 AM CDT...
At 1008 AM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from 6 miles southwest of Upson
to near Bruce. Movement was east-northeast at 45 mph.
If these storms maintain their intensity, they may produce large
hail and damaging winds as they reach the western parts of Vilas and
Oneida counties around 1130 am CDT.
Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Squirrel Lake, Willow
Reservoir, Minocqua, Arbor Vitae, Woodruff, Hazelhurst and Presque
Isle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a reinforced building. Fishermen
should head to shore before the storms arrive.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may be severe when they arrive, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 4619 8938 4557 8989 4556 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 1508Z 251DEG 37KT 4631 9051 4553 9130
KieckbuschThunderstorm Wind, Vilas
- When
- September 22, 10:28 AM CST
- Where
- Vilas County, 0.69 mi S of Arbor Vitae
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.910, -89.650
Thunderstorm winds downed some tree limbs and power lines in Arbor Vitae. The time of this event was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 22, 2017$2.0 million · 1.75 in hail · 1 event
- Hail and Damaging Wind in Wisconsin, September 22, 2017$100,000 · 2 in hail · 12 events
- Hail and Damaging Winds in Minnesota, September 22, 20171 in hail · 19 events
- Hail and Damaging Winds in Michigan, September 22, 2017$8,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Lake Superior, September 22, 20179 events
- Hail and Damaging Winds in Minnesota, September 22, 20171.25 in hail · 8 events
- Hail in South Dakota, September 22 to 23, 20171.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, September 22, 2017$7,000 · 1 in hail · 4 events
- Frost and Freeze in California, September 22, 20173 events
- Frost and Freeze in Oregon, September 22, 20172 events
- Hail in Minnesota, September 22, 20171.5 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, September 22, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721782.